Missouri, 2017Flooding in Missouri, April 21 to 22, 2017
April 21 to 22, 2017 · NWS PAH · 2 events in 2 counties and zones
A warm front aloft stalled over southeast Missouri, resulting in widespread rain and isolated thunderstorms. Rainfall totals of 2 to 3 inches were common over a 36-hour period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front aloft stalled over southeast Missouri, resulting in widespread rain and isolated thunderstorms. Rainfall totals of 2 to 3 inches were common over a 36-hour period. This caused some flooding of creeks and a small river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 21, 1:40 PM CST, 20 minutes earlier.
Area forecast discussion, Apr 21, 1:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
240 PM CDT Fri Apr 21 2017
.SHORT TERM...(Tonight through Saturday night)
Issued at 240 PM CDT Fri Apr 21 2017
Main concern through Saturday is heavy rainfall potential.
A moist southwest flow aloft has been overrunning the cool low
levels, resulting in persistent moderate rains across parts of the
area. The heaviest rainfall has been in southeast Missouri, where
1 to 3 inches have fallen.
A Flood Watch has been issued for most of se Missouri and srn
Illinois through Saturday. Antecedent rainfall and higher soil
moisture has made those areas more favorable for quick runoff. In
addition, the 850 mb warm front is forecast to remain quasi-
stationary across those areas through Saturday morning. As a well-
developed 500 mb shortwave moves east toward our region, forcing
for ascent will increase along the 850 front tonight into early
Saturday. The models indicate the low-level southerly flow aloft
will increase to 30-40 knots south of the 850 mb front tonight.
All of this looks like a good setup for heavy rainfall, especially
with increasing elevated instability later tonight.
WPC and model qpf is in fair agreement that the axis of heaviest
rain will be near the 850 mb warm front. The actual values are not
especially high, generally 1.5 to 3 inches in the watch area, but
all guidance underforecast amounts that fell last night. In
addition, there is a chance thunderstorms will increase overnight
as the low-level jet strengthens and the mid levels cool with the
approach of the 500 mb shortwave. This could result in isolated
higher amounts than indicated by the models or WPC guidance.
Rainfall intensity will diminish quickly Saturday afternoon once
the 850 mb low passes across the Lower Ohio Valley. However,
numerous areas of light rain will occur in the moist deep cyclonic
flow into Saturday evening. The system is forecast to slow down
over the Tennessee Valley Saturday night. Nuisance-type areas of
light rain/drizzle will persist much of the night. Temps will show
very little change through Saturday night, generally stuck in the
upper 40s to mid 50s.
.LONG TERM...(Sunday through Friday)
Issued at 240 PM CDT Fri Apr 21 2017
Sunday looks to be the the beginning of improving weather
conditions, especially over the northwest half of the region as high
pressure presses slowly southeast from the Midwest toward the Ohio
Valley. Will need to some leave some small lingering POPS in the
morning over the southern Pennyrile of wrn KY, and pesky wrap around
clouds may hang on most of the day along and south of the OH River.
However, most of se MO and srn IL should have a much prettier day
with highs in the mid 60s.
High pressure will take over for the first part of next week. In
addition to the return to ample sunshine, a warming trend will get
underway, especially Tuesday as the sfc high moves off to the east
and winds turn southerly. Afternoon temperatures by Tuesday
afternoon should end up very close to 80 at most locations.
Next weather maker will come with the approach of a cold front form
the northwest on Wednesday. There looks to be ample instability by
that time to support thunderstorms, so will keep that mention in the
forecast. There is some indication the front may stall very close to
the region Wednesday night, then retreat back north as a warm front
Thursday. This will all depend on how quickly upper ridging off the
Southeast Coast builds during the period. If the upper ridge builds
as quickly as the GFS indicates, we would be quickly back into a
warm sector regime with warm temps and little chance of precip. The
12Z ECMWF is not so quick to build the ridge, and actually pushes
another H50 short wave toward the mid MS River Valley. The jury is
still out on this one, at least for now.
&&
.AVIATION...
Issued at 1237 PM CDT Fri Apr 21 2017
Sky conditions will continue to be quite variable this afternoon
into the evening, with near 1000 ft AGL cigs off and on. Will
likely tank into IFR 03-06Z west half of forecast area (06-09Z
east half) as another wave of moderate to occasionally heavy rains
move in from the west. Vsbys will also likely fall into 3-5 mile
range...occasionally IFR in heavier rain bands.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Saturday afternoon for ILZ081>094.
MO...Flood Watch through Saturday afternoon for MOZ076-086-087-100-
107>111.
IN...None.
KY...None.
&&
SHORT TERM...MY
LONG TERM...GM
AVIATION...GMHazardous weather outlook, Apr 21, 2:30 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 AM CDT Fri Apr 21 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 AM CDT Fri Apr 21 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Showers and isolated thunderstorms may produce locally heavy
rainfall, especially tonight. Isolated minor flooding cannot be
ruled out, mainly in low land, poor drainage areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and isolated storms will continue to result in locally
heavy rain Saturday, tapering off Saturday evening. Storm total
rainfall from 1.5 to 3 inches is forecast. Again the main hazard
will be with the potential for isolated minor flooding.
.SPOTTER INFORMATION STATEMENT...
We request spotters report in with rainfall amounts, and monitor
for localized minor flooding.
Flood, Bollinger
- When
- April 21, 2:00 PM CST to April 22, 6:00 AM CST
- Where
- Bollinger County, 2.18 mi N of Sank to 1.26 mi N of Sank
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.211, -90.024
Highway PP was closed due to flooding of Hawker Creek.
Flood, Stoddard
- When
- April 22, 6:00 AM CST to 10:00 PM CST
- Where
- Stoddard County, Aquilla to 2.34 mi SSW of Swinton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.950, -89.920
Flooding of the upper Castor River closed Highway BB just north of Highway M.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 21, 2017$1.4 million · EF0 · 51 events
- Wildfire in Florida, April 21 to 22, 2017$1.8 million · 2 events
- Flash Flooding and Flooding in Missouri, April 21 to 22, 2017$30,000 · 43 events
- Hail and Damaging Winds in Virginia, April 21, 2017$47,000 · 1.25 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 21, 2017$27,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Maryland, April 21, 20171 injured · 1.75 in hail · 29 events
- High Surf in Hawaii, April 21 to 22, 201712 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20171 in hail · 11 events
- Flash Flooding and Damaging Winds in Arkansas, April 21, 2017$12,000 · 61 kt wind · 7 events
- Hail in Texas, April 21, 20171.5 in hail · 10 events
- Flood and Hail in Tennessee, April 21, 2017$13,000 · 1 in hail · 4 events
- Damaging Winds in Virginia, April 21, 201752 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689763, 689762.